Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 504, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 21, 2011, 1:47 PM EDT for Bedford County, Campbell County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 1:47 PM EDT (17:47 UTC)
- Expired
- Aug 21, 2011, 2:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
710 WUUS51 KRNK 211747 SVRRNK VAC019-031-515-211845- /O.NEW.KRNK.SV.W.0504.110821T1747Z-110821T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT SUN AUG 21 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 245 PM EDT. * AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR D-DAY MEMORIAL...OR NEAR BEDFORD CITY...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... THAXTON... D-DAY MEMORIAL... GOODE... FOREST... AND EVINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3711 7913 3722 7970 3739 7969 3742 7928 TIME...MOT...LOC 1747Z 273DEG 31KT 3728 7957 $$ AMS
2 follow-up statements
646 WWUS51 KRNK 211803 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 203 PM EDT SUN AUG 21 2011 VAC019-031-515-211845- /O.CON.KRNK.SV.W.0504.000000T0000Z-110821T1845Z/ CITY OF BEDFORD VA-CAMPBELL VA-BEDFORD VA- 203 PM EDT SUN AUG 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR THE CITY OF BEDFORD... WESTERN CAMPBELL AND CENTRAL BEDFORD COUNTIES... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF BEDFORD CITY...OR 6 MILES NORTH OF HUDDLESTON...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... BEDFORD CITY... GOODE... AND EVINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3720 7958 3733 7958 3742 7928 3711 7913 TIME...MOT...LOC 1803Z 272DEG 30KT 3725 7944 $$
230 WWUS51 KRNK 211830 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SUN AUG 21 2011 VAC019-031-515-211840- /O.CAN.KRNK.SV.W.0504.000000T0000Z-110821T1845Z/ CITY OF BEDFORD VA-CAMPBELL VA-BEDFORD VA- 230 PM EDT SUN AUG 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD... WESTERN CAMPBELL AND CENTRAL BEDFORD COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3720 7958 3733 7958 3742 7928 3711 7913 TIME...MOT...LOC 1830Z 272DEG 30KT 3724 7916 $$ AMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:21 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 21, 10:21 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1021 AM EDT SUN AUG 21 2011 .SYNOPSIS... A STRONG COLD FRONT WILL TRACK OVER THE REGION THIS AFTERNOON AND EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT MONDAY NIGHT AND TUESDAY...AND BRING A RETURN OF DRIER AND COOLER WEATHER. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1000 AM EDT SUNDAY... MADE A COUPLE OF ADJUSTMENT TO THE EARLY MORNING FORECAST PACKAGE BASED ON CURRENT TRENDS. FIRST...RAISED HIGH TEMPERATURES A DEGREE OR TWO ACROSS THE EASTERN HALF OF OUR REGION TO ACCOUNT FOR THE MOSTLY CLEAR SKIES ACROSS THE AREA AS INDICATED BY VISIBLE SATELLITE. A FEW OF THE FORECAST MODELS ARE ALSO TRENDING FOR THUNDERSTORM ACTIVITY TO DEVELOP MORE TOWARDS LATE EVENING. CONSIDERING THE HEATING WHICH IS TAKING PLACE...HAVE A HARD TIME BELIEVING THAT WE WILL HAVE TO WAIT THAT LONG. THAT STATED...HAVE LOWERED RAIN CHANCES ACROSS THE PIEDMONT REGION THROUGH EARLY AFTERNOON TO SLIGHT CHANCE WORDING FOR THE ZONES FORECAST. AS OF 400 AM EDT SUNDAY... THROUGH THIS MORNING...WEAK SURFACE HIGH PRESSURE WILL BREAK DOWN WHILE A LEE TROUGH DEVELOPS ACROSS THE PIEDMONT. THERE IS A WEAK SHORT WAVE TRACKING OVER THE SOUTHERN APPALACHIANS AND A WEAK LOW LEVEL JET OVER CENTRAL VA WHICH COULD TRIGGER AN ISOLATED MORNING SHOWER ALONG THE VA/NC BORDER AND INTO THE PIEDMONT. GOING INTO THE AFTERNOON...THE LEE TROUGH DEEPENS WHILE A PREFRONTAL SHORT WAVE RIDES OVER THE CAROLINAS. THESE TWO FEATURES WILL GENERATE SCATTERED CONVECTION ACROSS THE AREA DURING THE AFTERNOON. LATER IN THE AFTERNOON AND POSSIBLY THROUGH MUCH OF TONIGHT...A COLD FRONT WILL SWEEP ACROSS THE REGION KEEPING THE THREAT OF SHOWERS IN THE AREA. ONCE THE EARLY DAY SHORT WAVES TRACK EAST OF THE AREA...WINDS ALOFT BECOME WESTERLY. WITH A WESTERLY WIND...CONFIDENCE NOT HIGH ON AREAL COVERAGE OF CONVECTION. THEREFORE WILL KEEP POPS IN THE 40-50 PERCENT RANGE. MOISTURE...INSTABILITIES...AND DYNAMIC ARE GOOD ENOUGH TO BRING SCATTERED STRONG STORMS TO THE AREA THIS AFTERNOON. SMALL HAIL...GUSTY WINDS TO 40 MPH AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. CAN NOT RULE OUT A FEW ISOLATED SEVERE STORMS DURING THE AFTERNOON AND EVENING...ESPECIALLY IN THE PIEDMONT. THE BETTER CONCENTRATION OF SEVERE STORMS SHOULD REMAIN NORTH OF THE AREA. TIMING OF SHOWERS WILL HAVE A BIG INFLUENCE ON TEMPERATURES THIS AFTERNOON. THINKING AREAL COVERAGE OF CONVECTION WILL NOT BE WIDE SPREAD AND POSSIBLY LATE IN THE AFTERNOON...WILL RUN TEMPERATURES A LITTLE WARMER THAN THE NAM AND CLOSE TO THE GFS. GENERALLY LOOKING AT LOW TO MID 80S ACROSS THE MOUNTAINS AND UPPER 80S TO LOW 90S IN THE EAST. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... AS OF 400 AM EDT SUNDAY... FRONTAL BOUNDARY AND ASSOC PRECIP HAVING LIKELY PUSHED THROUGH FASTER LATE SUNDAY...SO SHOULD ALL BE TO THE SOUTHEAST BY MONDAY MORNING. LINGERING LOW LEVEL MSTR AND WEAK NW FLOW...ALONG WITH ANOTHER WEAK UPPER WAVE ON BACK SIDE OF ERN U.S. TROUGH...COULD HELP SQUEEZE OUT AN ISOLD SHWR ON THE WRN SLOPES DURING THE MORNING...AND POSSIBLE ENOUGH HEATING WITH DECENT LOW LEVEL LAPSE RATES TO DEVELOP SOME FAIRLY SHALLOW CONVECTION OVER THE SOUTHERN APPALACHIANS DURING THE AFTERNOON...SO AM KEEPING A SLIGHT CHC POP IN THOSE REGIONS JUST IN CASE. MID LEVEL SUBSIDENCE LIKELY TOO STRONG TO OVERCOME THIS...BUT ALL GUIDANCE SHOWING SOME VERY LIGHT QPF IN THESE REGIONS SO FEEL A NEED TO MAINTAIN THESE VERY LOW CHANCES. MOST AREAS WILL CERTAINLY BE DRY MONDAY. DRIER DEW PTS BEGIN TO FILTER IN LATER IN DAY...AND WITH PLENTY OF SUN...ESPECIALLY BY AFTERNOON...MAX TEMPS COULD BE VERY CLOSE TO SUNDAYS PRE FRONTAL TEMPS...ESPECIALLY IN PIEDMONT...DESPITE COOLER LOW LEVEL THICKNESSES. STUCK PRETTY CLOSE TO GUIDANCE FOR NOW BUT MAY NEED TO CONSIDER RAISING HIGHS AT SOME POINT...ESPECIALLY IN PIEDMONT. SFC HIGH PRESSURE MOVES OVERHEAD MONDAY NIGHT INTO TUES MORNING...AND WITH DRIER AIR CONTINUING TO FILTER IN...SHOULD MAKE FOR ANOTHER RATHER COOL NIGHT. LOWERED MINS AND DEW PTS PER LATEST GUIDANCES. ENDED UP GOING WITH MILDER MET FOR LOWS...SINCE MAV NUMBERS LOOK EXCEPTIONALLY CHILLY. NEED TO KEEP AN EYE ON THESE TRENDS. COOL AIRMASS IN PLACE TUES WITH NW FLOW...BUT PLENTY OF SUN AND DRIER AIR TO COUNTER BALANCE THIS TO SOME DEGREE...AND ONLY GOING SLIGHTLY BELOW MONDAYS HIGHS. MAY NEED TO ALSO CONSIDER BUMPING THESE UP AS WELL. BY WED...BROAD SFC RDG MOVES OFF THE MID ATLANTIC AND WEAK EASTERLY TO SE FLOW RETURNS...WITH NEXT COLD FRONT APPROACHING THROUGH OHIO VALLEY. WITH DRIER AIR IN PLACE INITIALLY AND ONLY WEAK RETURN FLOW EXPECTED...NOT SEEING MUCH CHANCES FOR ANY DIURNAL OROGRAPHIC CONVECTION YET...BUT WITH FASTER GFS TIMING OF A WEAK UPPER WAVE...CANT COMPLETELY RULE OUT SOMETHING IN THE MTNS LATE IN THE DAY...SO MAINTAINING A SLIGHT CHC POP IN MTNS AND FOOTHILLS. SLOW WARMING TREND PERHAPS IN THE MOUNTAINS WITH THE WEAK SE DOWNSLOPE AND INCREASING LOW LEVEL THICKNESSES FROM THE SOUTHWEST WELL AHEAD OF FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... AS OF 400 AM EDT SUNDAY... 500 MB RIDGE OVER THE WESTERN ATLANTIC BUILDS WHILE A TROF AMPLIFIES OVER THE EASTERN UNITED STATES ON THURSDAY AND FRIDAY. THURSDAY AND FRIDAY A COLD FRONT WILL CROSS THROUGH THE REGION BUT HOW FAR EAST AND SOUTH THE BOUNDARY GETS INTO THE UPPER RIDGE ON FRIDAY AND SATURDAY IS QUESTIONABLE AT THIS TIME. THE OTHER BIG UNCERTAINTY REGARDS THE EVENTUAL TRACK OF TROPICAL SYSTEM IRENE...WHICH MANY MODELS HAVE BEEN CONSISTENTLY TRACKING UP ACROSS SOME PART OF FLORIDA PENINSULA AND INTO SOUTHERN APPALACHIANS BY THE WEEKEND. SOME SOLUTIONS THOUGH KEEP IN FARTHER SOUTH INTO THE GULF OF MEXICO LONGER. AT THIS POINT HAVE NOT BEGUN TO INCREASE PRECIP CHANCES FOR SATURDAY GIVEN SO MUCH UNCERTAINTY...BUT IF MODELS CONTINUE THEIR OVERALL CONSISTENCY...THERE CERTAINLY WILL BE A THREAT FOR HEAVY RAIN SOMEWHERE IN THE SOUTHERN APPALACHIAN REGION...POSSIBLE AIDED BY INTERACTION WITH THE OLD FRONTAL BOUNDARY. THIS SITUATION WILL NEED TO BE MONITORED VERY CLOSELY THROUGHOUT THE WEEK. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... AS OF 630 AM EDT SUNDAY...WIDESPREAD MVFR FOG WILL LIFT AND BE VFR BY 14Z/10A SUN. SHOWERS MOVING WEST TO EAST ACROSS KENTUCKY MAY MAKE IT TO BLF AROUND 15Z/11A SUN. SOME MODELS PUSH THESE SHOWERS NORTHEAST INTO THE OHIO VALLEY LATE THIS MORNING AND INTO THE AFTERNOON. CORFIDI VECTOR SUGGEST THESE SHOWERS WILL TURN TO THE SOUTHEAST AND INTO NORTH CAROLINA. BASED ON LINEAR EXTRACTION AND MOVEMENT THE PAST 3 HOURS...WILL ADD SHRA TO BLF BEGINNING AROUND 15Z/11A. AREAL COVERAGE OF CONVECTION WILL INCREASE THROUGH THE AFTERNOON WITH A LEE TROUGH IN THE EAST AND A COLD FRONT APPROACHING FROM THE WEST. THERE SHOULD BE A BREAK IN THE SHOWERS THIS EVENING...THEN ANOTHER BAND WILL SLIDE ACROSS THE MOUNTAINS AS THE COLD FRONT WORKS EAST. A WEST WIND INCREASES OVERNIGHT...BUT CAN NOT RULE OUT SHOWERS EAST OF THE BLUE RIDGE INTO THE EARLY MORNING HOURS. IF SHOWERS EXIT THE AREA EARLY AND SKIES CLEAR...PATCHY DENSE VALLEY IS POSSIBLE INTO MONDAY MORNING. HIGH PRESSURE WILL BUILD IN MONDAY NIGHT AND STAYS INTO WEDNESDAY. CHANCES FOR RAIN INCREASES ON THURSDAY AS WE GET BACK INTO A SUMMER HIT AND MISS SHOWERS. RAIN CHANCES COULD POSSIBLY INCREASE OVER THE WEEK WITH TS IRENE COMING INLAND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...NF/RCS SHORT TERM...SK LONG TERM...SK AVIATION...RCS
Hazardous weather outlook, Aug 21, 12:26 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1226 PM EDT SUN AUG 21 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1226 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT HAIL IN A FEW STORMS MAY ALSO APPROACH SEVERE LIMITS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Aug 21, 1:06 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 4 N NORTH WILKESBORO 36.23N 81.15W
08/20/2011 WILKES NC 911 CALL CENTER
MULBERRY CREEK ROAD WAS WASHED OUT BY MULBERRY CREEK.
&&
CHENARDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:08 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox | 37 min |
| Aug 21, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 64 min |
| Aug 21, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 60 min |
| Aug 21, 2:48 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 57 min |
| Aug 21, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 50 min |
| Aug 21, 3:40 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.